Most people who stop taking cholesterol-lowering statins -
because of side effects or for another reason - are able to restart the same
drug or a similar one without lasting problems, a new study suggests.
That's important because for people who need statins,
quitting them for good increases the chance of serious heart problems,
researchers said, so doctors and patients should think carefully before letting
milder reactions lead them to give up on the drugs altogether.
common that patients hear from their friends or read on the Internet that there
are all these side effects... and they say, 'I'll never take a statin again,'"
said Dr Alexander Turchin, who worked on the new study at Brigham and Women's
Hospital in Boston.
Side effects patients experienced after taking meds
But most side effects are "not an absolute
contraindication," he told Reuters Health. "There might be a way
around it, so it's really worth giving it at least one more try."About
one-quarter of US adults age 45 and older take statins to protect against heart
attacks and strokes.
The drugs are especially recommended for people with
diabetes or a history of cardiovascular problems. They run anywhere from $11 (R100.97) to
more than $200 (R1835.90) per month. Side effects of statins include muscle pain, nausea
and gas and liver dysfunction.
Some studies suggest the rate of side effects may be as low
as 5 to 10%, but others have found muscle problems alone among more than one in
five statin users. For their study, Turchin and his colleagues reviewed medical
records and doctors' notes for 108 000 people prescribed a statin at one of two
Boston hospitals between 2000 and 2008.
About 57 000 of them stopped statins at least temporarily
during the study period. Just under 19 000 people had drug-related side effects
noted in their medical records, and 11 000 - or 10% of all patients - stopped
statins because of those problems.
However, most people who stopped using cholesterol-lowering
drugs were prescribed the same or another statin within a year - and more than
90% ended up staying on that medication. That suggests the muscle and stomach
problems some people develop while taking a statin may not always be due to the
drug itself - or may be related to a single type of statin but not the whole
class, the research team wrote Monday in the Annals of Internal Medicine.
"They might not occur with a different dose or a
different drug, so it's worth trying again," Turchin said. The exception,
he cautioned, is people who have had a serious, life-threatening reaction -
such as the muscle-wasting disease rhabdomyolysis - after starting statins.
How the study was done
But in the current study, those types of reactions were very
rare. Dr Dennis Ko, a cardiologist at the Schulich Heart Center at Sunnybrook
Health Sciences Center in Toronto, said it can be difficult to use electronic
records to extract detailed information about when and why patients stop taking
medications, which is a limitation of the current study.
But he agreed with the general conclusion - that statins are
typically worth another try, despite mild side effects."For people who
would benefit from these drugs significantly, particularly for people with (a
history of heart problems) or people who have a very high risk of developing
coronary artery disease, there are ways to get around it, and I think you
should persist with it," Ko, who wasn't involved in the new research, told
Reuters Health."The majority of the time, the side effects could get
better," he said.
Turchin recommended people who are concerned about side
effects talk with their doctor about their options."This is something that
has to be decided in a discussion between the patient and the doctor," he
said. "Many times symptoms that might have been due to statins can be